Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 38, NWS Lincoln, IL

May 19, 20225 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 19, 2022, 6:44 PM CDT for 5 counties in Illinois. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 6:44 PM CDT (23:44 UTC)
Expired
May 19, 2022, 7:30 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IL, Cumberland County, IL, Effingham County, IL, Jasper County, IL, Shelby County, IL

The radar

The Evansville,IN radar (KVWX), 99 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:03 PM CDTTSTM WND DMG6 Ene Altamont, ILPOWER OUTAGES REPORTED IN FUNKHOUSER, EFFINGHAM, AND LAKE SARA. AT LEAST ONE REPORT OF POWER LINE DOWN. TIME ESTIMATED.
May 19, 7:15 PM CDTTSTM WND GST 601 Ssw Effingham, ILSWOP REPORT, ESTIMATED 60 MPH WINDS BETWEEN 715-720PM LOCAL TIME.
May 19, 7:15 PM CDTTSTM WND GST 601 Ssw Effingham, ILUPDATES PREVIOUS TSTM WND GST REPORT FROM 1 SSW EFFINGHAM. A FEW TREE LIMBS REPORTED DOWN IN THE AREA. SWOP REPORT, ESTIMATED 60 MPH WINDS BETWEEN 715-720PM LOCAL TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:39 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS53 KILX 192344
SVRILX
ILC025-035-049-079-173-200030-
/O.NEW.KILX.SV.W.0038.220519T2344Z-220520T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
644 PM CDT Thu May 19 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Jasper County in southeastern Illinois...
  Southern Shelby County in central Illinois...
  Southwestern Cumberland County in east central Illinois...
  Clay County in south central Illinois...
  Effingham County in south central Illinois...

* Until 730 PM CDT.

* At 643 PM CDT, severe thunderstorms were located along a line
  extending from near Ramsey to Farina to 8 miles southwest of Helm,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Edgewood and Iola around 655 PM CDT.
  Cowden and Beecher City around 700 PM CDT.

Other locations in the path of these severe thunderstorms include
Watson, Xenia, Bible Grove, Shumway, Stewardson, Flora, Louisville,
Dieterich, Clay City, Montrose, Wheeler, Neoga, Sailor Springs and
Ingraham.

This includes the following highways...
 Interstate 57 between mile markers 143 and 178.
 Interstate 70 between mile markers 79 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern Illinois.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern Illinois.

&&

LAT...LON 3861 8869 3891 8870 3891 8881 3922 8880
      3922 8914 3935 8914 3937 8843 3915 8828
      3883 8825 3873 8826 3873 8829 3866 8827
      3863 8830 3860 8825 3860 8826
TIME...MOT...LOC 2343Z 233DEG 44KT 3911 8903 3881 8880 3846 8886 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barnes
2 follow-up statements
937 
WWUS53 KILX 200003
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
703 PM CDT Thu May 19 2022

ILC025-035-049-079-173-200030-
/O.CON.KILX.SV.W.0038.000000T0000Z-220520T0030Z/
Jasper-Shelby-Cumberland-Clay-Effingham-
703 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WESTERN JASPER...SOUTHERN SHELBY...SOUTHWESTERN CUMBERLAND...CLAY
AND EFFINGHAM COUNTIES...

At 703 PM CDT, severe thunderstorms were located along a line
extending from near Cowden to near Edgewood to near Xenia, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Watson, Stewardson, Louisville, Clay City, Dieterich, Wheeler, 
  Neoga, Montrose, Sailor Springs and Ingraham.

This includes the following highways...
 Interstate 57 between mile markers 143 and 178.
 Interstate 70 between mile markers 79 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 8869 3891 8870 3891 8881 3922 8880
      3922 8914 3935 8914 3937 8843 3915 8828
      3883 8825 3873 8826 3873 8829 3866 8827
      3863 8830 3860 8825 3860 8826
TIME...MOT...LOC 0003Z 233DEG 44KT 3924 8881 3894 8858 3859 8864 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barnes
686 
WWUS53 KILX 200031
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
731 PM CDT Thu May 19 2022

ILC025-035-049-079-173-200041-
/O.EXP.KILX.SV.W.0038.000000T0000Z-220520T0030Z/
Jasper-Shelby-Cumberland-Clay-Effingham-
731 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JASPER...SOUTHERN
SHELBY...SOUTHWESTERN CUMBERLAND...CLAY AND EFFINGHAM COUNTIES HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern Illinois.

LAT...LON 3861 8869 3891 8870 3891 8881 3922 8880
      3922 8914 3935 8914 3937 8843 3915 8828
      3883 8825 3873 8826 3873 8829 3866 8827
      3863 8830 3860 8825 3860 8826
TIME...MOT...LOC 0031Z 233DEG 44KT 3941 8852 3911 8829 3876 8835 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:28 PM CDT, 16 minutes earlier.

Area forecast discussion, May 19, 6:28 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
628 PM CDT Thu May 19 2022

.MESOSCALE DISCUSSION...
Issued at 627 PM CDT Thu May 19 2022

As of around 630 PM, a line of severe storms stretches from Bond
County into Jefferson County and is expected to continue ENE
across SE ILX CWA near and south of I-70. An outflow boundary from
earlier storms is currently near or in SW Clay County and has
been steadily lifting north the past couple hours. An axis of
around 3000 J/kg MLCAPE is present near and south of the boundary
along with favorable deep layer shear to sustain storm
organization over the next few hours. 0-3 km shear vectors of
around 35-45 kt oriented out of the southwest and enhanced SRH
near the aforementioned surface boundary pose a concern for QLCS
tornadoes south of I-70. Otherwise, expect a corridor of severe
winds with the line of storms as it moves across the area over the
next 2-3 hours before exiting into Indiana.

&&

.SYNOPSIS...
Issued at 331 PM CDT Thu May 19 2022

Clusters of thunderstorms will continue to track northeastward
along and south of the I-70 corridor this afternoon into this
evening. The storms will exit the region into Indiana shortly
before midnight...followed by breezy and dry weather across the
board through the overnight hours.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 331 PM CDT Thu May 19 2022

Cluster of convection generated by a Mesoscale Convective Vortex
(MCV) earlier today is currently ongoing across the SE KILX CWA.
20z/3pm radar imagery shows the storms south of I-70 and east of
I-57 tracking E/NE. This initial cluster will push into Indiana
over the next 1-2 hours, followed by a period of dry weather until
early evening. Further upstream, a newly formed storm complex
associated with the MCV is tracking across southern Missouri.
These storms will take a similar track into southeast Illinois,
but may be displaced slightly further south due to outflow from
the initial cluster. Have gone with a period of just slight chance
PoPs south of I-70 late this afternoon, then have ramped PoPs up
to likely as the next round arrives after 23z/6pm. While the most
significant convection will remain along/south of I-70 this
evening, a few weaker cells may form as far north as Champaign and
Danville as the MCV passes to the south. The convection will push
into Indiana prior to midnight, with warm/dry conditions expected
overnight.

Cold front currently over the Plains will push eastward on Friday.
A tightening pressure gradient ahead of the front will create
windy conditions across central Illinois, with forecast soundings
and numeric guidance suggesting southwesterly wind gusts reaching
30-35mph. With afternoon high temperatures soaring well into the
80s and dewpoints hovering in the middle 60s, the pre-frontal airmass
will become moderately unstable as characterized by SBCAPEs of
2500-3500J/kg. Main mitigating factors for widespread severe
continue to be strong mid-level capping and weak deep-layer shear.
700mb temps are progged to reach 12-14C during the afternoon,
which will likely prevent any storms from penetrating the cap
until well after dark when instability begins to wane. As a
result, SPC has downgraded the previous Slight Risk to a Marginal
Risk. Have therefore kept PoPs in the chance category and confined
them to locations along/west of I-55 Friday afternoon.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 331 PM CDT Thu May 19 2022

Showers and thunderstorms will become more widespread Friday night
into Saturday. As the boundary slows to a crawl, much of the
generated convection will likely occur on the cold side...thus
limiting the overall severe threat. Nonetheless, a highly unstable
and uncapped airmass east of I-55 ahead of the front will have to
be watched for the potential for large hail/damaging wind gusts Saturday
afternoon/evening. Despite FROPA, showers and a few thunderstorms
will linger across the E/SE CWA into Sunday morning before finally
ending by afternoon. After that, much cooler/drier weather will
arrive early next week as Sunday night lows dip into the middle to
upper 40s and highs only reach the middle to upper 60s on Monday.
The below normal temperatures will persist for the remainder of
the extended, with the next chance for rain arriving by
Tuesday/Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 627 PM CDT Thu May 19 2022

A complex of storms is moving across southern Illinois this
evening. While the main line will stay well south of the
terminals a few showers and an off chance for a thunderstorm is
possible at DEC and CMI over the next few hours. Otherwise expect
VFR and dry conditions through the period. Breezy south winds will
persist overnight then become gusty into the mid to high 20 kt
range Friday. A cold front will approach PIA late in the period
with additional precip beyond the current valid time.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Deubelbeiss
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Deubelbeiss
Hazardous weather outlook, May 19, 3:45 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
345 PM CDT Thu May 19 2022

ILZ027>031-036>038-040>043-047-048-202045-
Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-
Peoria-Schuyler-Stark-Tazewell-Woodford-
345 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible tonight, but these should not
be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will begin moving into the area late Friday
afternoon, though the best chances will be from Friday night into
Saturday evening. Some of these storms may be strong to severe,
with large hail the main concern. Rainfall of 1 to 1.5 inches is
likely during this period.

Lingering flooding on the Illinois River near Havana and
Beardstown should subside on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-049>057-061>063-066>068-071>073-202045-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Morgan-Moultrie-Piatt-
Richland-Sangamon-Scott-Shelby-Vermilion-
345 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening. A few may be
severe, with damaging winds and large hail the most likely
hazards, although isolated tornadoes are also possible south of
I-70.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Additional thunderstorms are expected from Friday night into
Saturday night. Some of these storms may be on the strong side.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through 10 PM.

Erwin

In the hours before

Special weather statement, May 19, 2:22 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Lincoln IL
222 PM CDT Thu May 19 2022

ILZ068-073-192000-
Lawrence-Crawford-
222 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northern Lawrence
and southeastern Crawford Counties through 300 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chauncey, or near Lawrenceville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lawrenceville around 230 PM CDT.
  Birds around 235 PM CDT.
  Flat Rock around 240 PM CDT.

Other locations in the path of this storm include Russellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3872 8783 3883 8787 3898 8754 3897 8753
      3896 8751 3891 8753 3890 8752 3889 8754
      3888 8753 3886 8755 3885 8753 3882 8753
      3879 8750 3877 8751 3876 8750 3874 8750
TIME...MOT...LOC 1922Z 251DEG 23KT 3880 8777

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Shimon
Special weather statement, May 19, 2:36 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
236 PM CDT Thu May 19 2022

ILZ062-063-067-068-071>073-192030-
Clay-Richland-Jasper-Lawrence-Clark-Cumberland-Crawford-
236 PM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of northwestern
Lawrence, Crawford, Jasper, Clark, northern Richland, eastern
Cumberland and east central Clay Counties through 330 PM CDT...

At 236 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Janesville to 6 miles southeast of Hidalgo
to near Sailor Springs. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Greenup, Willow Hill and Hidalgo around 240 PM CDT.
  Hazel Dell around 245 PM CDT.
  Olney and Casey around 250 PM CDT.
  Dundas and West Liberty around 255 PM CDT.

Other locations in the path of these storms include Martinsville,
Ste. Marie, Annapolis, Eaton, Hutsonville, Chauncey, Marshall, West
Union, Hardinville and New Hebron.

This includes Interstate 70 between mile markers 113 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3886 8755 3884 8753 3870 8838 3905 8819
      3931 8826 3946 8753 3936 8753 3931 8762
      3930 8760 3925 8759 3925 8757 3922 8757
      3914 8766 3912 8763 3911 8765 3906 8757
      3899 8756 3899 8758 3896 8751 3890 8752
TIME...MOT...LOC 1936Z 250DEG 36KT 3933 8818 3908 8810 3876 8827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Shimon
Local storm report, May 19, 3:29 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             4 W HARDINVILLE         38.92N 87.91W
05/19/2022  M1.00 INCH       CRAWFORD           IL   EMERGENCY MNGR

&&

ERWIN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:04 AM CDTDense Fog AdvisoryILXChampaign, Coles, DeWitt, Douglas, Edgar, McLean and 6 more6 hr
May 19, 2:22 PM CDTSpecial Weather StatementILXLawrence38 min
May 19, 2:36 PM CDTSpecial Weather StatementILXClark, Crawford, Cumberland, Jasper54 min
May 19, 3:03 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland57 min
May 19, 6:57 PM CDTTornado WarningILXClay, Effingham33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.